Alert archive / Alabama / Flash Flood Warnings in 2010
Flash Flood Warning 28, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at May 29, 2010, 4:54 PM CDT for Hale County, Alabama. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2010, 4:54 PM CDT (21:54 UTC)
- Expired
- May 29, 2010, 7:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Hale County, AL
The radar
The Birmingham radar (KBMX), 91 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 5:40 PM CDT | FLASH FLOOD | 2 Sw Greensboro, AL | A CREEK HAS RISEN OUT OF ITS BANKS AND FLOODING SOME AREAS NEAR HIGHWAY 69 JUST SOUTH OF GREENSBORO. COUNTY ROAD CREWS ARE INVESTIGATING ADDITIONAL FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.9 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 394 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1514 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
885
WGUS54 KBMX 292154
FFWBMX
ALC065-300000-
/O.NEW.KBMX.FF.W.0028.100529T2154Z-100530T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 PM CDT SAT MAY 29 2010
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL HALE COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF GREENSBORO...
* UNTIL 700 PM CDT
* AT 454 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH
FLOODING FROM NUMEROUS THUNDERSTORMS OVER THE WARNED AREA. AN
ADDITIONAL 1 TO 2 INCHES OF CAN BE EXPECTED.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GREENSBORO
MUNICIPAL AIRPORT AND AKRON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. RAINFALL FROM PERSISTENT RAINBANDS
WILL PRODUCE FLOODING IN LOW LYING AREAS AND ALONG STREETS. MANY
ROADS WILL BE CLOSED DUE TO HIGH WATER AND DRIVING IS NOT RECOMMENDED
DURING THE NEXT SEVERAL HOURS.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3289 8775 3290 8750 3266 8747 3266 8751
3263 8752 3255 8769
$$
751 follow-up statement
019
WGUS74 KBMX 292251
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
551 PM CDT SAT MAY 29 2010
ALC065-300000-
/O.CON.KBMX.FF.W.0028.000000T0000Z-100530T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HALE AL-
551 PM CDT SAT MAY 29 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
CENTRAL HALE COUNTY...
AT 550 PM CDT...THE NATIONAL WEATHER CONTINUED TO DETECT A LIGHT TO
MODERATE RAIN ACROSS CENTRAL HALE COUNTY...PRODUCING FLASH FLOODING
OVER THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GREENSBORO...AKRON...AND CEDARVILLE. RADAR ESTIMATES SEVRAL INCHES
OF RAIN OVER THE PAST FEW HOURS AND SIGNIFICANT RUNOFF AND FLOODING
IS STILL LIKELY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3289 8775 3290 8750 3266 8747 3266 8751
3263 8752 3255 8769
$$
75What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 29, 3:27 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 29, 3:27 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 327 PM CDT SAT MAY 29 2010 .SHORT TERM...TONIGHT THRU TUESDAY. IT LOOKS LIKE ALABAMA IS GOING TO BE IN A WET ACTIVE PATTERN DURING THIS PERIOD DUE TO A MEANDERING UPPER LOW CURRENTLY OVER MISSISSIPPI. AS MENTIONED IN PREVIOUS DISCUSSIONS...ALABAMA WILL BE ON THE FAVORABLE EAST SIDE OF THE UPPER LOW. THE PROXIMITY OF THE UPPER LOW WILL PRODUCE ENOUGH LIFT TO MAINTAIN A THUNDERSTORM THREAT DURING THE OVERNIGHT HOURS. THE UPPER LOW AND ASSOCIATED COLD POCKET WILL MAINTAIN ITS IDENTITY AT LEAST ONE MORE DAY...AND THERE WILL BE A THREAT OF STRONG STORMS WITH LOCALLY HEAVY RAINFALL AGAIN SUNDAY AFTERNOON. THE UPPER LOW WILL EVENTUALLY BECOME AN OPEN WAVE...BUT THE VERY MOIST AIR MASS WILL REMAIN IN PLACE THRU TUESDAY...SO SCATTERED TO NUMEROUS CONVECTION WILL CONTINUE EACH DAY...MAINLY DURING THE HEATING OF THE DAY AND FOR AREAS ALONG AND EAST OF I-65. SOME AREAS WILL RACK UP SOME SIGNIFICANT RAINFALL TOTALS OVER THE NEXT FEW DAYS AND A FLASH FLOOD WATCH MAY BE NECESSARY IN LATER FORECASTS. .LONG TERM...WEDNESDAY THRU SATURDAY. BOTH THE 12Z ECMWF AND GFS MODELS SHOW A FAIRLY PRONOUNCED SHORT WAVE TROF MOVING THRU THE LOWER MISSISSIPPI RIVER VALLEY ON FRIDAY. THE ECMWF HAS A STRONGER AND SLIGHTLY SLOWER SOUTHERN STREAM UPPER TROF WHILE GFS MODEL HAS A FASTER NORTHERN STREAM SHORT WAVE TROF. RAIN CHANCES WILL CONTINUE ALL WEEK...BUT WEDNESDAY MAY BE THE ONE RELATIVELY DRY DAY AS THE AREA WILL BE IN BETWEEN SYSTEMS. BASED ON SIMILAR FORECASTS FROM BOTH MODELS...WENT AHEAD AND RAISED RAIN CHANCES SLIGHTLY FOR THURSDAY AND THURSDAY NIGHT...AND DECREASED RAIN CHANCES NORTHWEST COUNTIES ON FRIDAY...WITH RAIN FREE CONDITIONS ON SATURDAY. 58/ROSE && .AVIATION...18Z TAF DISCUSSION. STORMY PERIOD ON TAP...WITH CONVECTION EXPECTED TO BUILD IN THE SOUTHERN COUNTIES AND THEN MOVE NORTH. WOULD EXPECT TO REACH PEAK COVERAGE AROUND 4 OR 5 PM...AND THEN DECREASE (BUT NOT NECESSARILY COMPLETELY DIE OF) AFTER THAT. LEFTOVER LOW LEVEL MOISTURE AFTER THE RAIN DIMINISHES WILL LIKELY LEAD TO SOME FOG AND LOW CLOUD FORMATION BEFORE SUNRISE SUNDAY. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA IS BEING MONITORED FOR ACCURACY. /61/ && PRELIMINARY POINT TEMPS/POPS... GADSDEN 65 80 65 84 66 / 30 70 40 60 40 ANNISTON 67 80 67 85 68 / 40 70 40 60 40 BIRMINGHAM 67 82 68 84 68 / 30 70 40 60 40 TUSCALOOSA 67 85 68 87 70 / 30 50 30 60 40 CALERA 66 82 67 85 68 / 40 70 40 60 40 AUBURN 63 81 66 84 66 / 40 70 40 60 30 MONTGOMERY 68 84 68 87 68 / 50 70 40 60 30 TROY 67 85 67 86 67 / 40 70 40 60 30 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 29, 11:22 AM CDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1122 AM CDT SAT MAY 29 2010 ALZ011>015-017>050-301600- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1122 AM CDT SAT MAY 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE ACROSS CENTRAL ALABAMA THROUGH THE AFTERNOON. THERE IS A POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS FROM NOON TO 10 PM. THE AREA WITH THE GREATEST THREAT OF SEVERE THUNDERSTORMS...INCLUDING THE RISK OF DAMAGING WINDS AND LARGE HAIL...IS FROM THE CITIES OF CARROLLTON...TUSCALOOSA...BIRMINGHAM...SYLACAUGA...AND ROANOKE... SOUTHWARD. THE STORMS SHOULD REACH THEIR PEAK IN COVERAGE AND INTENSITY BETWEEN 3 AND 6 PM...BUT MAY CONTINUE ON WELL AFTER DARK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. STRONG STORMS WILL BE POSSIBLE ON SUNDAY FROM 8 AM TO 8 PM. THE MAIN THREATS WILL BE WIND GUSTS OF 40 TO 50 MPH AND PENNY SIZE HAIL. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THIS AFTERNOON. 61
In the hours before
Special weather statement, May 29, 3:02 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 302 PM CDT SAT MAY 29 2010 ALZ032-292030- HALE- 302 PM CDT SAT MAY 29 2010 ...SIGNIFICANT WEATHER ALERT FOR HALE COUNTY UNTIL 330 PM CDT... AT 259 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR GREENSBORO MUNICIPAL AIRPORT...OR 6 MILES WEST OF GREENSBORO. THIS STORM WAS NEARLY STATIONARY. DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING FOR SOUTHERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
Special weather statement, May 29, 3:30 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 330 PM CDT SAT MAY 29 2010 ALZ032-292115- HALE- 330 PM CDT SAT MAY 29 2010 ...SIGNIFICANT WEATHER ALERT FOR HALE COUNTY UNTIL 415 PM CDT... AT 326 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR GREENSBORO MUNICIPAL AIRPORT...OR NEAR GREENSBORO...MOVING EAST AT 5 MPH. DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING FOR SOUTHERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
Special weather statement, May 29, 3:38 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 338 PM CDT SAT MAY 29 2010 ALZ050-292115- BARBOUR- 338 PM CDT SAT MAY 29 2010 ...SIGNIFICANT WEATHER ALERT FOR BARBOUR COUNTY UNTIL 415 PM CDT... AT 335 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR OSCO...OR 7 MILES SOUTHWEST OF EUFAULA...MOVING NORTHWEST AT 15 MPH. DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING FOR SOUTHERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
Special weather statement, May 29, 4:15 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 415 PM CDT SAT MAY 29 2010 ALZ032-039-292145- HALE-MARENGO- 415 PM CDT SAT MAY 29 2010 ...SIGNIFICANT WEATHER ALERT FOR HALE AND MARENGO COUNTIES UNTIL 445 PM CDT... AT 412 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR FAUNSDALE...OR 5 MILES WEST OF UNIONTOWN...MOVING NORTH AT 20 MPH. DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING FOR SOUTHERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
Local storm report, May 29, 4:36 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
436 PM CDT SAT MAY 29 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL NEWBERN 32.59N 87.54W
05/29/2010 E0.25 INCH HALE AL EMERGENCY MNGR
PEA SIZE HAIL IN NEWBERN.
&&Special weather statement, May 29, 4:44 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 444 PM CDT SAT MAY 29 2010 ALZ032>034-292230- BIBB-HALE-PERRY- 444 PM CDT SAT MAY 29 2010 ...SIGNIFICANT WEATHER ALERT FOR BIBB...HALE AND PERRY COUNTIES UNTIL 530 PM CDT... AT 439 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF GREENSBORO...MOVING NORTH AT 25 MPH. DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING FOR SOUTHERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:26 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 14 min |
| May 28, 7:28 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 32 min |
| May 28, 7:56 PM CDT | Severe Thunderstorm Warning | BMX | Pickens, Sumter | 34 min |
| May 28, 8:03 PM CDT | Severe Thunderstorm Warning | BMX | Coosa, Shelby, Talladega | 16 min |
| May 29, 12:28 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery, Pike | 47 min |
| May 29, 12:49 PM CDT | Areal Flood Advisory | BMX | Lee | 3 hr |
| May 29, 12:55 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee | 23 min |
| May 29, 1:11 PM CDT | Flash Flood Warning | BMX | Lee | 3 hr |
| May 29, 1:57 PM CDT | Flash Flood Warning | BMX | Calhoun | 3 hr |
| May 29, 1:58 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 32 min |
Nearby
Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.